False Alarm: Kava Not Toxic to LiverIn November 2001, the German Federal Drug Agency announced that 24 cases of liver toxicity and one death associated with Kava (also known as Kava kava or Piper methysticum) had been reported. On December 19, 2001, the U.S. Food and Drug Administration (FDA) sent a letter to U.S. Health Care Professionals that stated, “The agency is investigating whether the use of dietary supplements containing kava is associated with liver toxicity” (FDA 2001).

On March 25, 2002, the Food and Drug Administration (FDA) released a Consumer Advisory regarding the potential risk of severe liver injury associated with the use of kava-containing dietary supplements. “Although liver damage appears to be rare,” the Advisory states, “FDA believes consumers should be informed of this potential risk” (FDA 2002). This advisory was released in spite of the fact that an independent analysis of the European and U.S. case reports found “no clear evidence that the liver damage reported in the U.S. and Europe was caused by the consumption of kava.”

Unfortunately, in its release of reports to the media, the German Federal Drug Agency left out significant portions of the case information. The one and only reported death is now known to be due to an alcoholic liver failure in an elderly woman who also happened to be taking kava at the same time. Four cases were listed twice; 3 had no connection with kava; 11 had probable causal connection to other prescription medication; 4 had an uncertain causal connection to kava, but could not be excluded; in 6 others the causal connection with kava could not be determined; in 3 the cause was listed likely due to the excessive dosage and misuse of kava; and in only 1 where kava was taken within the recommended dosage range was it listed as the likely cause of liver toxicity.

Newspapers across the U.S. however, sensationalized the reports with exaggerated headlines such as, “Anti-Stress Herb Causing Anxiety, Liver Failure,” and “Kava users May Risk Liver Damage, FDA Says,” etc. Kava should not be accused so quickly. The Media, out of fairness, should at least investigate Kava’s character references before laying blame, and discrediting a safe and effective herbal alternative to anti-anxiety drugs.

A meta-analysis of all clinical trials investigating the effectiveness of kava supports kava’s beneficial effects in treating anxiety without any reported cases of liver toxicity (Pittler & Ernst 2000). Kava root has been used in traditional cultures of the South Pacific for its relaxing qualities for over 1,000 years without any record of causing any liver problems.

Although kava has been found to be associated with a few mild side effects, such as a skin rash, when taken at high doses for prolonged periods of time, it has never been found to cause heptatotoxicity. Dr. Paul Cox, at the National Tropical Botanical Garden in Hawaii, stated “in my nearly three decades of work in Polynesia, I have never heard of a single case of liver toxicity caused by kava consumption.”

It is quite possible that the culprit is some other drug taken concurrently by these people, a contaminant introduced into one brand of kava that is manufactured only in Germany, or the use of kava stems by these manufacturers. The reports of liver toxicity are primarily associated with the German kava product known as Laitan.® Kava stems are considered toxic by the native Polynesians who have been using kava roots for centuries for its calming health benefits. Nevertheless, stems are sometimes used by some manufacturers because they contain higher amounts of kavalactones than the more difficult to acquire and more expensive roots.

Dr. Michael McGuffin, President of the American Herbal Products Association, has said, “Despite the fact that the kava products under scrutiny are ones manufactured and sold in Europe, we believe that it is critical that kava’s long history of safe use be re-affirmed by a review of the information. We are taking the German and Swiss situation very seriously and as such, the industry coalition has initiated an expert scientific evaluation of all of the adverse event reports. Safety is our first concern.”

An independent analysis of the European and U.S. case reports, completed in February, 2002, by Donald P. Waller, Ph.D., Professor of Pharmacology and Toxicology in the Department of Pharmaceutics and Pharmacodynamics at the University of Illinois at Chicago’s College of Pharmacy has provided information on 26 case reports related to kava that have been received by the U.S Food and Drug Administration (FDA) between May 1998 and September 2001 and approximately 30 cases identified by the German health authority. While all of the German cases reported some liver associated effect, only five of the U.S. cases have any such hepatic indication (Waller 2002).

From his review of all of the cases in Europe and the U.S., Dr. Waller concluded that there is “no clear evidence that the liver damage reported in the U.S. and Europe was caused by the consumption of kava” and that even those cases in which there is a possible association between kava extract and the liver “appear to have been hypersensitivity or idiosyncratic base responses.”

Dr. Waller’s report concludes with the following statement:

“It is my opinion, based on currently available information, that kava when taken in appropriate doses for reasonable periods of time has no scientifically established potential for causing liver damage. However as with any pharmacologically active agent, there is always the possibility of drug interactions, preexisting disease conditions and idiosyncratic or hypersensitivity reactions, which can exacerbate the toxicity of any such agent. Increased surveillance or reports of adverse effects and judicious use of kava-derived products under the conditions recommended by the natural products industry would be a most prudent approach to confirm its safety and minimize any risk of liver damage” (Waller 2002).

The report also provided a caution that “the medical community and the general public should be made aware that concomitant intake of prescription drugs associated with liver damage, excessive alcohol consumption and preexisting liver disease with compromised liver function are conditions which may preclude any kava consumption” (Waller 2002). At the same time, attention was drawn to two specific cases of consumption of very large quantities of kava, that, “[from a toxicological perspective…provide some evidence that kava itself is not a direct hepatotoxin even in extremely high concentrations” (Waller 2002).

Waller observed that essential medical information was lacking from all of the case reports. His report noted that, with regard to the U.S. cases, “analysis… remains limited by the paucity of specific clinical and historical information” and that the European cases were similarly “seriously lacking in detail” and so “should be revisited where possible to obtain further information” (Waller 2002).

SUMMARY: There is no clear evidence that the liver damage reported in the U.S. and Europe was caused by the consumption of kava. Even in those few cases in which there is a possible association between kava extract and the liver, it appears that any liver toxicity would most likely be due to the concomitant use of a liver toxic drug, a contaminant, including kava stems, or very rare hypersensitivity. Additional evidence from two specific cases of consumption of very large quantities of kava root indicates that kava itself is not directly toxic to the liver, even at extremely high concentrations.


Buy Kava Kava HERE.



“Kava-Containing Dietary Supplements May Be Associated With Severe Liver Injury.” FDA.gov, 2002. http://www.fda.gov/Food/ResourcesForYou/Consumers/ucm085482.htm.
Pittler, M.H., and E. Ernst. “Efficacy of Kava Extract for Treating Anxiety: Systematic Review and Meta-analysis.” Journal of Clinical Psychopharmacology 20, no. 1 (2000): 84–89.
“Safety Alerts for Human Medical Products – Kava (Piper Methysticum).” FDA.gov, 2001. http://www.fda.gov/safety/medwatch/safetyinformation/safetyalertsforhumanmedicalproducts/ucm154577.htm.
Waller, D.P. “Report on Kava and Liver Damage”. American Herbal Products Association, 2002.